Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 15, NWS St. Louis, MO

February 27, 2023Cole County, Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 27, 2023, 3:11 AM CST for Cole County, Osage County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2023, 3:11 AM CST (09:11 UTC)
Expired
Feb 27, 2023, 3:43 AM CST
In force
32 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Cole County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 3:50 AM CSTNON-TSTM WND DMG2 E Jefferson City, MOTREE DOWN ON BUCHANAN STREET. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

038 
WUUS53 KLSX 270911
SVRLSX
MOC051-151-271000-
/O.NEW.KLSX.SV.W.0015.230227T0911Z-230227T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
311 AM CST Mon Feb 27 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Cole County in central Missouri...
  Central Osage County in central Missouri...

* Until 400 AM CST.

* At 311 AM CST, a severe thunderstorm was located 7 miles southeast
  of Eldon, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hickory Hill around 320 AM CST.
  St. Thomas and Brazito around 325 AM CST.
  Wardsville around 330 AM CST.

Other locations in the path of this severe thunderstorm include Taos
and Westphalia.

This also includes Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3874 9239 3871 9234 3869 9236 3868 9235
      3865 9222 3860 9220 3856 9212 3857 9202
      3859 9198 3859 9195 3864 9189 3853 9176
      3829 9205 3829 9219 3834 9220 3832 9224
      3834 9229 3834 9241 3842 9241 3843 9249
TIME...MOT...LOC 0911Z 230DEG 54KT 3828 9246 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BSH
2 follow-up statements
832 
WWUS53 KLSX 270933
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
333 AM CST Mon Feb 27 2023

MOC051-151-271000-
/O.CON.KLSX.SV.W.0015.000000T0000Z-230227T1000Z/
Cole MO-Osage MO-
333 AM CST Mon Feb 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CST
FOR SOUTHEASTERN COLE AND CENTRAL OSAGE COUNTIES...

At 333 AM CST, a severe thunderstorm was located over Wardsville,
moving northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Cole and central Osage Counties, including the following
locations... Meta, Schubert, Koeltztown, Frankenstein, Osage City,
Osage Bend, Loose Creek and Bonnots Mill.

This also includes Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3865 9222 3860 9220 3856 9212 3857 9202
      3859 9198 3859 9195 3864 9189 3853 9176
      3829 9205 3829 9219 3834 9220 3832 9224
      3834 9229 3850 9232
TIME...MOT...LOC 0933Z 228DEG 50KT 3849 9215 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BSH
755 
WWUS53 KLSX 270943
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
343 AM CST Mon Feb 27 2023

MOC051-151-270953-
/O.CAN.KLSX.SV.W.0015.000000T0000Z-230227T1000Z/
Cole MO-Osage MO-
343 AM CST Mon Feb 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLE AND CENTRAL
OSAGE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3865 9222 3860 9220 3856 9212 3857 9202
      3859 9198 3859 9195 3864 9189 3853 9176
      3829 9205 3829 9219 3834 9220 3832 9224
      3834 9229 3850 9232
TIME...MOT...LOC 0941Z 230DEG 54KT 3859 9200 

$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 10:52 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 26, 10:52 PM CST, 4 hours 19 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1052 PM CST Sun Feb 26 2023

.UPDATE...
Issued at 925 PM CST Sun Feb 26 2023

The 850mb low level jet and a warm front is pushing abundant
amounts of moisture into the Mid-Mississippi River Valley. WAA
driven drizzle has began falling over portions south of I-70. This
chance of light precipitation will continue moving north and east
into northeast MO and central IL over the next few hours.

The surface low pressure system over northwest KS and associated
cold front and precipitation is trekking its way eastward an hour
or two slower than previously forecasted. The leading edge of the
cold front and heaviest precipitation is on track to reach
central MO between 3 am - 4 am and eastern MO by 6 am. With
surface-based instability maxing out around 250 J/kg, there is
still a risk for strong to severe thunderstorms as the cold front
passes through. The greatest threat with a strong to severe
thunderstorm will be damaging winds; however, a weak tornado
cannot be ruled out.

The Wind Advisory is still in effect from 3 am to 3 pm Monday. Wind
gusts between 40 - 50 mph are possible during the morning hours on
Monday.

MMG/Britt

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 319 PM CST Sun Feb 26 2023

Key Messages:

1.) No changes have been made to the Wind Advisory in effect from 3
am to 3 pm Monday for the entire CWA. Occasional wind gusts of 40 to
50 mph are expected early Monday morning into early afternoon, but
the strong gusts will likely be with cold front passage and after
sunrise.

2.) A conditional risk for strong to severe thunderstorms exists
between 2 and 7 am Monday morning, based on the availability of
sufficient surface-based instability to root thunderstorms in the
boundary layer. If thunderstorms do become strong/severe, damaging
wind gusts are the primary threat, but a brief, weak tornado cannot
entirely ruled out. Even if severe, thunderstorms may have little to
no lightning.

A potent upper-level trough is apparent over the Four Corners Region
this afternoon on GOES-16 water vapor imagery. This trough is
progged to eject northeastward over the Central Plains this evening
into overnight and Monday morning. Height falls at mid and low
levels have already begun establishing increasingly deep southerly
flow downstream with WAA and moisture transport into the Central
Plains and mid-Mississippi River Valley. A few showers will remain
possible through the remainder of the afternoon within this regime.
However, as a 70-kt southerly LLJ translates eastward toward the
Mississippi River Valley this evening and overnight, enhancing
low/mid-level WAA and moisture transport, wings of showers are
expected to gradually increase in coverage along with elevated
thunderstorms, given the presence of 500 to 1000 J/kg. With mid-
level lapse rates around 7 C/km and strong deep-layer wind shear,
small hail is possible with any deeper elevated updrafts. Aside from
precip, there is a small window of time for advection fog to form
this evening across southeastern MO before winds increase overnight.
However, it is currently unclear exactly how long this window will
be and how restricted visibilities will be.

After developing across the Central/Southern Plains early this
evening, a line of fast-moving showers and thunderstorms is forecast
to quickly advance northeastward overnight, reaching and traversing
the entire CWA between 08 and 13z Monday along a cold front. There
is question as to how much surface-based instability will be
available to allow thunderstorms to root themselves into the BL.
With the lack of a significant temp inversion expected in the BL,
most short-term model guidance indicate up to 250 J/kg of SBCAPE
coincident with the front as greater BL mixing occurs. If this
process can take place, showers and thunderstorms should not have
difficulty producing gusty and sporadic damaging winds with flow of
around 50 kt only 2000 ft AGL and 50 kt of 0 to 3 km wind shear.
With 50 kt of 0 to 1 km wind shear as well, a brief, weak tornado
cannot be ruled out, but this threat will be tempered by very
marginal instability limiting the strength of embedded convective
updrafts. With this all being said, it is entirely possible that
convection remains just elevated enough to preclude them from
becoming severe altogether. Most of the convection associated with
this line should also be low topped due to low ELs and may produce
little lightning.

In addition to showers and thunderstorms, a tightening surface
pressure gradient associated with a quickly deepening surface
cyclone to the west and northwest will facilitate strong southerly
to southeasterly winds overnight into early Monday morning, before
veering to the southwest and west upon passage of the aforementioned
cold front. Low-level lapse rates ahead of the cold front should
generally be poor and limit momentum transfer of 50 kt LLJ winds at
2000 ft AGL; however, greater BL mixing and steepening of the lapse
rates accompanying frontal passage will facilitate some downward
momentum transfer to 45 mph wind gusts at the surface (also
potentially convectively enhanced). Even deeper BL mixing should
take place behind the cold front as insolation occurs. Although the
LLJ will no longer be overhead at that point, winds at 2000 ft AGL
will still remain near 50 kt, supporting occasional wind gusts of 40
to 50 mph through the morning into early afternoon. After that time,
flow will begin to weaken as the surface cyclone departs to the
northeast.

Although there will be passage of the cold front during the morning,
the post-frontal airmass will be a modified-Pacific airmass leading
to above average temps on Monday. With greater clouds north of I-70
and possibly a second round of showers during late morning/midday,
cooler temps (still above average) are forecast there.

Pfahler

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 319 PM CST Sun Feb 26 2023

Behind Monday's upper-level trough, quasi-zonal upper-level flow is
anticipated to prevail over the central CONUS through. Mid-level
shortwave troughs of varying amplitude are advertised by global
model guidance to navigate this flow, but limited moisture return
and strongest associated ascent remaining to the north will limit
precip chances during this period. The CWA will remain entrenched in
a mild airmass as well, reinforced by bouts of low-level WAA.
Therefore, dry conditions are favored Tuesday and Wednesday along
with above average temps. Passage of a cold front is anticipated on
Wednesday but should not have enough moisture available to it to
force precip until it exits to the southeast. Instead, the main
impact this front will have is ending the stretch of above average
temps.

Global model guidance signals a continuation of an active weather
pattern through the end of the week with another potent upper-level
trough within the southern stream interacting with a northern stream
trough. There is unsurprisingly disagreement among model guidance in
how exactly these two troughs will interact with one another, which
will influence the track and strength of an attendant surface
cyclone. However, there is a strong consensus that this cyclone will
pass to the south and southeast of the CWA, leaving the CWA on its
cool side with sufficiently cold air to support at least some wintry
precip. Given the possible strength of the system and timing during
overnight Thursday night into Friday, the potential for impacts will
need to be monitored going forward.

Pfahler

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1049 PM CST Sun Feb 26 2023

With increased low level moisture, low MVFR and IFR ceilings are
impacting all terminals. Southeasterly winds will continue to
increase and shift to be more southerly ahead of a cold front. In
addition to the strong surface winds, a low-level jet is forecasted
to increase in wind speed, resulting in periods of LLWS with
winds nearing 50kts at 2000ft AGL.

Between 08Z-12Z, the cold front will bring a line of showers with
the possibility of a few thunderstorms and lightning. IFR
visibilites are possible with the passage of the cold front. Behind
the cold front, VFR ceilings are expected at the central MO
terminals and St. Louis Metropolitan terminals. VFR ceilings are
expected briefly at KUIN behind the front, but MVFR stratus will
return Monday afternoon and persist through the rest of the TAF
period. Strong winds will gradually shift to the west, with gusts up
to 40kts during the morning hours.

MMG/Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from 3 AM to 3 PM CST Monday for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Wind Advisory from 3 AM to 3 PM CST Monday for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Feb 26, 2:35 PM CST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
235 PM CST Sun Feb 26 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-272045-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
235 PM CST Sun Feb 26 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There's a chance of thunderstorms early Monday morning. The strongest
storms may contain damaging winds. A brief tornado cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong southwest winds are expected on Monday, with gusts of 45 to 50
mph possible, mainly in the morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kimble

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:57 AM CSTSevere Thunderstorm WarningLSXCallaway, Montgomery48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.